Texas, 2016

Damaging Wind in Texas, November 2, 2016

November 2, 2016 · NWS SJT · 1 event in 1 county or zone

A line of thunderstorms moving southeast through the Big Country resulted in a severe thunderstorm wind gust near Weinert. One of the thunderstorms along the line resulted in a severe wind gust about 2 miles north northeast of Weinert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of thunderstorms moving southeast through the Big Country resulted in a severe thunderstorm wind gust near Weinert. One of the thunderstorms along the line resulted in a severe wind gust about 2 miles north northeast of Weinert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 2, 6:00 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 2, 6:00 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
700 PM CDT Wed Nov 2 2016

.AVIATION...
/00Z TAFS/

A cold front will move slowly south across the terminals overnight.
Scattered showers and thunderstorms will develop along and behind
the front, along with ceilings lowering into the MVFR/IFR range.
Included some IFR ceilings at KABI and KSJT Thursday morning
behind the front but kept southern terminals MVFR at this time.
Visibilities should remain in the MVFR range. Expect scattered
showers and a few thunderstorms to continue on Thursday across
all terminals, with primarily MVFR ceilings prevailing by
afternoon.

&&

.PREV DISCUSSION... /issued 328 PM CDT Wed Nov 2 2016/

SHORT TERM...
(Tonight and Thursday)

Currently, there is a large upper level low centered near the
southern AZ border with strong southwest flow ahead of it from
west Texas into the central plains, with embedded shortwave
disturbances. At the surface, a cold front is located from eastern
NM, northeast into the TX panhandle. Showers and thunderstorms are
affecting areas ahead of, and behind the front, with the stronger
storms in the warm sector south of the front east and northeast of
Lubbock. The upper level low in the AZ area will move very little
over the next 24 hours. As the cold front makes slow progress
southward tonight, scattered showers and thunderstorms along the
boundary will develop. The area with the best chances for
precipitation tonight will be along and northwest of a Barnhart,
to Cross Plains line. Instability (surface based CAPE as high as
3000 J/kg, ML CAPE as high as 2500 J/kg) is readily available in
our area for thunderstorms to develop. However, the better shear
and forcing for ascent is currently off to the northwest of our
CWA. So, while we do expect to see some strong thunderstorms in
our area, capable of producing gusty winds and small hail, we
expect the overwhelming majority of these to be sub-severe.

As the front continues farther south on Thursday, additional
shower and thunderstorm activity is expected to develop, mainly
affecting areas south of Interstate 20. Again, while thunderstorms
will be possible, severe weather is not expected to be a major
concern.

The main concern other than gusty winds, hail, and lightning will
be locally heavy rainfall. Precipitable water values of 1 to 1.5
inches or more will be readily available for these showers and
thunderstorms. And due to the slow movement of the boundary, and
potentially slow movement of individual storms, some areas could
see heavy rainfall from later tonight through tomorrow, possibly
resulting in localized flash flooding.

Temperatures will be cooler on Thursday behind the front.

LONG TERM...
(Thursday night through Wednesday)

A large upper level low will be located over the northern Mexican
state of Sonora, with a weak front in the vicinity of West Central
Texas. At this point, the best chance of showers and thunderstorms
looks to remain west of the forecast area, although uncertainty
remains on exactly where the heaviest rainfall will occur. For now
the highest PoPs Thursday night into Friday will be across our
western counties, decreasing as you head east. The main concern at
this point looks to be locally heavy rainfall. The expected cloud
cover/precipitation will also help to keep high temperatures cooler
than what we have seen over the last several days, in the low to mid
70s.

Friday night into this weekend, the aforementioned upper level
low/trough will swing across the Southern Plains, bringing another
increased chance of showers and thunderstorms, mainly Saturday night
into Sunday. Highs will mainly be in the 70s, with overnight lows in
the 50s.

Model differences arise with the handling of the next upper level
low which is forecast to develop during the first part of next week,
somewhere across North or West Texas. For now, PoPs were mainly kept
in the slight chance to low end chance range, but these may
eventually need be increased, depending on the eventual track of the
low. High temperatures for the first part of next week will mainly
be in the 70s with overnight lows in the 50s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  70  59  70 /  70  60  20  20
San Angelo 	 64  75  60  72 /  50  70  40  40
Junction 	 67  78  62  74 /  40  60  40  40
Brownwood 	 64  74  60  73 /  50  60  20  20
Sweetwater 	 62  68  58  68 /  80  60  30  30
Ozona      	 65  77  61  71 /  50  60  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Nov 2, 1:51 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
251 PM CDT WED NOV 2 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
251 PM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
DANGEROUS LIGHTNING WILL BE POSSIBLE WITH THE STORMS. LOCALLY
HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED FLASH FLOODING...
ESPECIALLY ACROSS THE AREA NORTH OF A LINE FROM OZONA TO EDEN TO
BROWNWOOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF THE EXTENDED
FORECAST. THE MAIN HAZARDS WILL BE DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL...THAT MAY RESULT IN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 2, 5:50 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT WED NOV 2 2016

TXZ098-030030-
HASKELL TX-
650 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL 730
PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF ROCHESTER...OR 16 MILES SOUTHWEST OF KNOX CITY...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 710 PM CDT.
  O'BRIEN AROUND 715 PM CDT.

LAT...LON 3335 9947 3324 9999 3340 9999 3340 9949
TIME...MOT...LOC 2349Z 251DEG 31KT 3333 10008

04
Special weather statement, Nov 2, 5:52 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT WED NOV 2 2016

TXZ049-030015-
FISHER TX-
652 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FISHER COUNTY UNTIL
715 PM CDT...

AT 652 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUDD...OR 20 MILES NORTHEAST OF SNYDER...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN FISHER
COUNTY.

LAT...LON 3279 10059 3283 10066 3296 10065 3296 10041
TIME...MOT...LOC 2352Z 214DEG 26KT 3290 10064

04

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
November 2, 6:34 PM CST
Where
Haskell County, 1.5 mi NNE of Weinert
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.340, -99.670

The West Texas Mesonet near Weinert measured a 62 mph wind gust from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668127.